Rhumatoid arthritis

Hi ive had r/a for 15 years and predisilone sorts it fast but ive only had a couple of shots and courses over 10 years ago as i managed it with ibuprofen. However a year ago i had a bad flare and went on 10 day hit and continued for a year on 5mg. I was pretty ok this past year but a week ago i tried to reduced to 3 mg and i was in lots of pain so i increased back up to 5mg again but, it didnt fix the pain so i increased to 10 that 50% reduced the agony so i went to 15 mg two days ago and im 80% better. Id like to know if anyone can tell me where i go from here!!

S

7 Replies

oldestnewest
  • Hi Augustus-6, I'd suggest that you speak with your Rheumatologist. Are you increasing your doses on pro advice? It takes a while for Predisnole to enter system. I take 5mg every day & with Rheumy advice I can increase it to 10mgs when the pain is too intense for a short period or when Lupus is active. I wouldn't increase it further without Rheumy advice due to excessive eating, weight gain, sleepiness & long term side effects, eg, Osteoporosis. Hope you get the pro advice you need to control inflammation.

    Take care x

  • Thank u mag SLE

  • I agree, you need to discuss it with your doctor now you have increased so far. You may have simply been too hasty but you may also have triggered a full-on flare. Are you ONLY on the pred and ibuprofen? No DMARDs?

    BUT - you also need to reduce in much smaller steps if you want to get off pred after a long time. It would have been better just trying 1mg at a time, even better would have been 1/2mg. Your body gets "dependent" on the pred it is used to (it isn't the same as addiction) and when you try to reduce too much at one time you can develop something called "steroid withdrawal rheumatism" with the symptoms of the illness you are taking it for.

  • Thank you but im not sure i get that. I dont take ibuprofen ive reduced pred yesterday to 12 mg tomorrow 11.

    Iv not seen a rhumatologist for over 8 years and only twice before that as i wont take any of their drugs.

    I go by my body and take pred when i need to. Im vegan and take a ton of natural anti inflammatoris although i was diagnosed with the most aggressive r/a ive not taken steroids for years until a year ago and ive been fine on 5mg for the past 10 months. It was when i tried to reduce to 3mg and i didnt know you can trigger a flare doing that.

    What a nightmare it all is.

  • Hi Augustus-6. As PMRpro was explaining, when you take prednisolone your body stops producing as much natural steroid. The longer you are on a dose, the longer it generally takes to wean off it.

    Many people who are on a maintenance dose of 5mg have to reduce very slowly and gradually over a period of weeks or even months and this is usually done by reducing by 1mg, 1/2mg or alternating 5mg and 4mg for a week or more before reducing to 4mg. This slower reduction allows your body to adjust to the decrease in steroid by increasing the amount of natural steroid it produces. Symptoms of withdrawal can be nasty if it isn't done carefully and could potentially trigger a flare.

    I would highly recommend that you make an appointment with a doctor and get advice about your steroid dose. Perhaps see your GP? Are they the ones prescribing it for you?

  • Thank you Paul yes i went 5 to 3 and had a nasty flare so srepped up to 10 mg and iwas only 70% better so i increased to 15 mg and i was 80% better. Its crazy as i was pretty good on 5 mg for a year.

    The problem with the 15 mg is it makes me very hyper

    I feel i cant stop and as a poor sleeper anyway i have to incease zopiclone to sleep at all.

    So i was 80% not as before 100% so i cut down from there and im now on 6mg and for two days ixw suddenly had pain around my right hipe its really difficult to walk. I was so frustrated ad miserable in the night i increased to 18mg its its still there 6 hrs later but more bearable and i can walk as ive got lots to do today.

    Tomorrow a.m I'll convert back to 6 mg again i dont want to continue and not sleep at all.

    Twice in the 15 years with ra i was given large dose of pred and it worked quickly it doesnt seem to do that now as i only got 80%before i reduced why is that?!!

    You and everyone says speak to rhumie or doc but you have to wait 3 weeks unless emergency i guess im not emergency im in uk. Thankyou nathen.

  • I'd really recommend that you discuss your treatment with your consultant. If there is a delay in seeing them, see if they are able to do a telephone appointment with you sooner? I really think that you need your doctor's advice about this.

You may also like...